Alert archive / Vermont / Special Weather Statements in 2017

Special Weather Statement, NWS Albany, NY

March 1, 2017Bennington County, Vermont

NWS Albany, NY issued this special weather statement at Mar 1, 2017, 11:21 PM EST for Bennington County, Vermont. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 1, 2017, 11:21 PM EST (04:21 UTC)
Expired
Mar 2, 2017, 12:00 AM EST
In force
39 min
Issued by
NWS Albany, NY

County Bennington County, VT

The radar

The Albany radar (KENX), 104 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 4.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2017-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2017-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1136 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

948 
WWUS81 KALY 020421
SPSALY

Special Weather Statement
National Weather Service Albany NY
1121 PM EST WED MAR 1 2017

NYZ084-VTZ013-020500-
Southern Washington-Bennington-
1121 PM EST WED MAR 1 2017

...A LINE OF SHOWERS WILL AFFECT SOUTHEASTERN WASHINGTON AND NORTHERN
BENNINGTON COUNTIES...

At 1120 PM EST, radar indicated showers were located along a line
extending from near Salem to 6 miles south of Greenwich. Movement was
northeast at 55 mph.

Wind gusts of 50 to 55 mph are possible with these showers.

These showers will be near...
  Salem around 1125 PM EST. 
  Dorset around 1135 PM EST. 
  Shaftsbury around 1140 PM EST. 
  Arlington around 1145 PM EST. 
  Manchester around 1150 PM EST. 
  Manchester Center around 1155 PM EST. 

Other locations impacted by these showers include Center White Creek,
Beartown, Chiselville, Center Falls, East Hebron, Barnumville,
Eagleville, North Cambridge, West Rupert and Hidden Valley.

LAT...LON 4326 7285 4321 7285 4319 7286 4311 7287
      4312 7300 4298 7301 4295 7340 4296 7343
      4295 7345 4294 7359 4330 7335 4332 7328
      4331 7324 4330 7299 4329 7299 4329 7298
      4330 7297 4330 7282 4326 7282
TIME...MOT...LOC 0420Z 246DEG 46KT 4322 7334 4300 7354 

$$

DBT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Mar 1, 9:38 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Mar 1, 9:38 PM EST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Albany NY
938 PM EST Wed Mar 1 2017

.SYNOPSIS...
A strong cold front will move across the region this evening,
with a secondary front moving through overnight. Very warm air
ahead of the front, will be replaced by a much colder and more
seasonable air mass for Thursday. Strong and potentially
damaging winds are possible tonight through Thursday, as low
pressure strengthens over the Canadian Maritimes. Bitterly
colder air will move in Friday night into Saturday, with
continued gusty winds.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
High Wind Warning remains in effect from 7 PM this evening to 7
PM Thursday for the Mohawk Valley, Greater Capital District,
Schoharie Valley, eastern Catskills, Mid Hudson Valley,
Taconics, southern Green Mountains, Berkshires, and Litchfield
Hills...

Wind Advisory remains in effect from 7 PM this evening through
7 PM Thursday for the western and southern Adirondacks, Lake
George Saratoga region, and far eastern Windham county in
southern Vermont....

Flood Watch remains in effect from 7 PM this evening through
Friday afternoon for the western Mohawk Valley, southern
Adirondacks and Lake George Saratoga region...

As of 930 PM EST, A narrow line of convection, no lighting
detected at this time, continues to march eastward. The wind
magnitudes in the wake of this initial frontal boundary have
been observed between 30kts and 40kts with wind damage reports
from western NY (peak gust at ROC was 64 MPH). So as this line
progresses through, a noticeable increase in wind magnitudes
are expected. As far as precipitation amounts, seems we will
fall a bit lower with QPF and per NERFC, only a couple of points
may approach or exceed flood stage. Per coordination, we will
leave all headlines in place at this time.

So the record or near-record warmth continuing through today
until the cold front pushes through tonight. Daily record high
temperatures have been broken at Albany and Glens Falls this
afternoon. Refer to Climate section for details.

Windy conditions will develop tonight in wake of the cold
front, as pressure rises occur with a near 980mb cyclone
tracking eastward across southern Quebec. High Wind Warning from
around the Mohawk Valley and Capital District southward due to
strong pressure gradient developing, combined with a strong W-NW
low level jet of 45- 60 kt displaced only 3-5 kft aloft. Mixing
expected up to the strong wind layer, especially late tonight
through Thursday afternoon. Ground conditions are typically
frozen this time of year, but most areas have thawed and/or wet
ground, which will be more conducive to tree damage. Areas
favorable with the W-NW flow regime in the high wind warning.
Wind Advisory remains in effect for the the rest of the area.

Rain showers will change to snow showers across the higher
terrain of the Adirondacks and Catskills late tonight as colder
air quickly filters in. QPF will be light with some lake
enhanced/upslope snow showers, so generally around a half inch
to an inch of snow is expected in these areas.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
High Wind Warning remains in effect from 7 PM this evening to 7
PM Thursday for the Mohawk Valley, Greater Capital District,
Schoharie Valley, eastern Catskills, Mid Hudson Valley,
Taconics, southern Green Mountains, Berkshires, and Litchfield
Hills...

Wind Advisory remains in effect from 7 PM this evening through
7 PM Thursday for the western and southern Adirondacks, Lake
George Saratoga region, and far eastern Windham county in
southern Vermont....

The main story Thursday will be strong and possibly damaging
winds along with much colder temperatures. There will still be a
significant pressure gradient in place through much of the
daylight hours Thursday, with good mixing producing strong wind
gusts. High Wind Warning and Wind Advisory remain in effect
until 7 PM. Isolated to scattered lake enhanced/upslope snow
showers will be possible, especially across the western
Dacks/Mohawk valley and the southern Greens in VT. Again, only
minor accumulations expected before drier air works in by the
afternoon. High temperatures forecast to be a good 20-25 degrees
colder than Wednesday.

While wind speeds will decrease Thursday night, it will remain
breezy as even cold air works in due to an upper level trough
digging across the Great Lakes/SE Canada into the Northeast
CONUS. Lows will be closer to normal for early March, ranging
from the single digits in the Adirondacks to lower 20s in the
Hudson Valley from Albany southward.

An arctic cold front will push southward across the region on
Friday, and will usher in some of the coldest air of the entire
winter for Friday night. There could be some light snow showers
during the day Friday ahead of the front and associated with an
upper level disturbance, mainly from around the Capital District
south and west. Will mention low chance pops for now, as there
are some differences in model guidance. Any accumulations would
be very minor.

Frigid air will build southward into the region Friday night,
as potentially sub-500dm 1000-50mb thickness moves into the
region. 850mb temps could drop to around or below -25C, which
may be the coldest air mass of this winter season and certainly
the coldest in some time. Wind Chill Advisories may need to be
issued if conditions become more certain. Will mention the
potential in the HWO.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
The weekend begins on a cold note as deterministic models
indicate a 1040 mb high drifting over the region from Southern
Canada. The potential is there for H850 temps in the -20C to
-25C range, which is -2 to -3 SD. It still looks like it will be
rather breezy Saturday as a good pressure gradient is
maintained between the high and a very deep, stacked cyclone
south of Greenland. This could lead to some wind chill issues.
The high continues to make inroads to New York State Saturday
night, setting the stage for good radiational cooling. Went a
couple degrees below blended forecast, though could definitely
see it getting colder than forecast, especially where there is
snow cover around.

Then, the story into early next week becomes the airmass
modification and return to possibly above-normal temperatures.
This modification will begin to occur Sunday as the midlevel
cold pool shifts east, though models have slowed down the
occurrence of WAA. Just a slight chance of PoPs with the WAA
Sunday into Monday, but models have backed off on precip
potential as well. Temps Monday are forecast to be back above
seasonal normals. Deterministic models and ensemble means
indicate the likelihood of strong cyclogenesis occurring across
the Northern Plains Monday and Tuesday, once again sending the
Northeastern US back into the warm sector.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
A few showers have formed near and to the north and west of KGFL
this evening along a frontal boundary. Expect this activity to
gradually spread across the terminals later tonight, although
with rather scattered coverage. Kept VCSH wording as it does not
look like an explicit mention of showers is necessary due to the
scattered coverage. Any heavier elements could briefly bring
conditions down to IFR, and will handle this potential with
amendments if needed. Otherwise, VFR conditions will predominate
with showers diminishing toward sunrise. Extensive stratus
upstream points to a good deal of cloud cover throughout the day
on Thursday, though with good mixing expected, these clouds
should be at VFR levels.

The winds will provide a significant impact to aviation
operations through the TAF period. Southerly winds ahead of the
cold front early this evening will shift to southwesterly behind
the front, and gusts will increase to 25-35 kt throughout the
night. As diurnal mixing deepens the boundary layer, winds will
become very strong out of the west during the day Thursday,
with gusts of 35-45 kt (isolated higher) likely south of KGFL.
Winds will begin to diminish Thursday evening.

Outlook...

Thursday Night: Low Operational Impact. Breezy NO SIG WX.
Friday: Moderate Operational Impact. Breezy Chance of SHSN.
Friday Night: Low Operational Impact. Breezy Slight Chance of SHSN.
Saturday: Low Operational Impact. Breezy NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: Low Operational Impact. Slight Chance of SHRA.

&&

.HYDROLOGY...
Flood watch continues for the western Mohawk Valley, southern
Adirondacks and Lake George Saratoga region from 7 PM tonight
through Friday morning...

Mainly scattered showers through tonight, as a cold front
passes through the region. Warm temperatures will aid in snow
melt through this evening. Rainfall amounts should range between
a tenth of an inch from Albany south and east to a third to
half inch from the Mohawk Valley north and west.

Temperatures will start to drop after the cold front passes
through, with temperatures dropping below freezing over the
mountains before sunrise Thursday which will slow the runoff.

The latest forecasts from the Northeast River Forecast Center
shows rises in area rivers and streams this evening into
tonight, with a few points such as the Sacandaga River at Hope
and the West Canada Creek at Kast Bridge reaching minor flood
stage tonight into Thursday. The West Canada Creek below
Hinckley and the Schroon River at Riverbank will be slower to
rise and may exceed minor flood stage later Thursday into Friday
depending on how much snow melt occurs before the colder air
moves in.

Much colder and drier air will filter in by Friday into
Saturday, with ice formation possible again, especially on more
stagnant and shallow bodies of water.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.CLIMATE...
Daily high temperature records have been reached again today at
Albany and Glens Falls. Records for today, March 1 follow:

Albany: 61 degrees 1991 (new record 66 today)
Glens Falls: 62 degrees 1954 (new record 67 today)
Poughkeepsie: 65 degrees 1972 (high of 63 today)

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...High Wind Warning until 7 PM EST Thursday for CTZ001-013.
NY...High Wind Warning until 7 PM EST Thursday for NYZ038>040-
     047>054-058>061-063>066-082.
     Flood Watch through Friday morning for NYZ032-033-038>042-082-
     083.
     Wind Advisory until 7 PM EST Thursday for NYZ032-033-041>043-
     083-084.
MA...High Wind Warning until 7 PM EST Thursday for MAZ001-025.
VT...High Wind Warning until 7 PM EST Thursday for VTZ013-014.
     Wind Advisory until 7 PM EST Thursday for VTZ015.

&&

SYNOPSIS...JPV
NEAR TERM...BGM/JPV
SHORT TERM...JPV
LONG TERM...Thompson
AVIATION...Thompson
HYDROLOGY...JPV
CLIMATE...JPV
Hazardous weather outlook, Mar 1, 4:53 PM EST, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
453 PM EST Wed Mar 1 2017

CTZ001-013-MAZ001-025-NYZ047>054-058>061-063>066-VTZ013-014-021200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Schoharie-Western Schenectady-Eastern Schenectady-
Southern Saratoga-Western Albany-Eastern Albany-Western Rensselaer-
Eastern Rensselaer-Western Greene-Eastern Greene-Western Columbia-
Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess-
Eastern Dutchess-Bennington-Western Windham-
453 PM EST Wed Mar 1 2017

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THURSDAY...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, southern Green Mountains in Vermont, and the
Capital District, Schoharie Valley, eastern Catskills, Taconics and
mid Hudson Valley of eastern New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

A bitterly cold air mass will build into the region Friday night
into Saturday morning. Wind Chill Advisories may be needed if
confidence increases, especially over higher terrain areas.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to send any wind measurements of 40 mph or
more and/or wind damage reports to the National Weather Service.

NYZ038>040-082-021200-
Southern Herkimer-Southern Fulton-Montgomery-Northern Fulton-
453 PM EST Wed Mar 1 2017

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THURSDAY...
...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for the western and central Mohawk
Valley.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Flood Watch.

A bitterly cold air mass will build into the region Friday night
into Saturday morning. Wind Chill Advisories may be needed if
confidence increases, especially over higher terrain areas.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to send any wind measurements of 40 mph or
more, wind damage reports, and flooding reports to the National
Weather Service.

NYZ032-033-041-042-083-021200-
Northern Herkimer-Hamilton-Northern Saratoga-Northern Warren-
Southeast Warren-
453 PM EST Wed Mar 1 2017

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THURSDAY...
...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for northern Herkimer, Hamilton,
northern Saratoga and Warren County.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

A bitterly cold air mass will build into the region Friday night
into Saturday morning. Wind Chill Advisories may be needed if
confidence increases, especially over higher terrain areas.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to send any wind measurements of 40 mph or
more, wind damage reports, and flooding reports to the National
Weather Service.

NYZ043-084-VTZ015-021200-
Northern Washington-Southern Washington-Eastern Windham-
453 PM EST Wed Mar 1 2017

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THURSDAY...

This Hazardous Weather Outlook is for Washington County New York
and eastern Windham County southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

A bitterly cold air mass will build into the region Friday night
into Saturday morning. Wind Chill Advisories may be needed if
confidence increases, especially over higher terrain areas.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to send any wind measurements of 40 mph or
more and/or wind damage reports to the National Weather Service.

In the hours before

Special weather statement, Mar 1, 10:50 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Albany NY
1050 PM EST WED MAR 1 2017

NYZ040-047>052-058-020415-
Eastern Albany-Eastern Schenectady-Western Greene-Schoharie-Western
Schenectady-Montgomery-Southern Saratoga-Western Albany-
1050 PM EST WED MAR 1 2017

...A LINE OF SHOWERS WILL AFFECT SCHENECTADY...WESTERN ALBANY...
NORTHWESTERN GREENE...SOUTH CENTRAL SARATOGA...SCHOHARIE AND
SOUTHEASTERN MONTGOMERY COUNTIES...

At 1049 PM EST, radar indicated showers were located along a line
extending from near Tribes Hill to near Central Bridge to Cobleskill
to Summit to near Jefferson. Movement was east at 35 mph.

Wind gusts of 60 mph are possible with these showers.

These showers will be near...
  Amsterdam, Central Bridge and Tribes Hill around 1055 PM EST.
  Schoharie around 1100 PM EST.
  Middleburgh, Delanson and Breakabeen around 1105 PM EST.
  Duanesburg and Pattersonville-Rotterdam Junction around 1110 PM
  EST.
  Schenectady, Rotterdam, Scotia, Niskayuna, Berne, Altamont,
  Gilboa, Prattsville, North Blenheim and Livingstonville around
  1115 PM EST.

Other locations impacted by these showers include Charleston, West
Settlement, Clarksville, East Berne, Shoefelt Corners, Glenridge,
Hoffmans, Rockwell Corners, West Berne and Huntersland.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 88 near exit 23.
 Interstate 890 near exit 7.
 Interstate 87 near exit 8A .

These showers may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4262 7464 4268 7455 4278 7446 4296 7436
      4288 7375 4264 7390 4254 7399 4227 7436
      4231 7446 4235 7443 4242 7462 4252 7471
TIME...MOT...LOC 0349Z 288DEG 28KT 4287 7431 4277 7438 4266 7447 4258
7458 4249 7470

BGM
Special weather statement, Mar 1, 11:21 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
1121 PM EST WED MAR 1 2017

NYZ084-VTZ013-020500-
Southern Washington-Bennington-
1121 PM EST WED MAR 1 2017

...A LINE OF SHOWERS WILL AFFECT SOUTHEASTERN WASHINGTON AND NORTHERN
BENNINGTON COUNTIES...

At 1120 PM EST, radar indicated showers were located along a line
extending from near Salem to 6 miles south of Greenwich. Movement was
northeast at 55 mph.

Wind gusts of 50 to 55 mph are possible with these showers.

These showers will be near...
  Salem around 1125 PM EST.
  Dorset around 1135 PM EST.
  Shaftsbury around 1140 PM EST.
  Arlington around 1145 PM EST.
  Manchester around 1150 PM EST.
  Manchester Center around 1155 PM EST.

Other locations impacted by these showers include Center White Creek,
Beartown, Chiselville, Center Falls, East Hebron, Barnumville,
Eagleville, North Cambridge, West Rupert and Hidden Valley.

LAT...LON 4326 7285 4321 7285 4319 7286 4311 7287
      4312 7300 4298 7301 4295 7340 4296 7343
      4295 7345 4294 7359 4330 7335 4332 7328
      4331 7324 4330 7299 4329 7299 4329 7298
      4330 7297 4330 7282 4326 7282
TIME...MOT...LOC 0420Z 246DEG 46KT 4322 7334 4300 7354

DBT

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 10:50 PM ESTSpecial Weather StatementALYAlbany, Schenectady, Schoharie25 min
Mar 1, 11:42 PM ESTSpecial Weather StatementALYAlbany, Rensselaer48 min
Mar 1, 11:51 PM ESTSpecial Weather StatementALYWindham39 min

Nearby

Special Weather Statements in Vermont, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.